Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 5, 2013, 3:11 AM CDT for Bullock County, Macon County, Russell County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2013, 3:11 AM CDT (08:11 UTC)
- Expired
- Jun 5, 2013, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bullock County, AL, Macon County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 45 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
235
WGUS54 KBMX 050811
FFWBMX
ALC011-087-113-051100-
/O.NEW.KBMX.FF.W.0017.130605T0811Z-130605T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 AM CDT WED JUN 5 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
SOUTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
WEST CENTRAL RUSSELL COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 600 AM CDT
* AT 309 AM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THREE
TO FIVE INCHES OF RAIN HAS BEEN INDICATED BY RADAR ACROSS THE AREA
AND ANOTHER ONE TO TWO INCHES IS POSSIBLE DURING THE NEXT HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HURTSBORO...UNION SPRINGS AND GUERRYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS MAY BE INUNDATED DUE TO HIGH WATER AND DRIVING IS NOT
RECOMMENDED DURING THE NEXT FEW HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3215 8540 3214 8542 3210 8543 3209 8581
3223 8581 3225 8570 3233 8571 3231 8540
3215 8537
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:05 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 5, 12:05 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 AM CDT WED JUN 5 2013 .UPDATE... 06Z AVIATION DISCUSSION. && .AVIATION... 06Z TAF DISCUSSION NOT MUCH CHANGE FROM PREVIOUS PACKAGE. LIKE LAST SEVERAL NIGHTS...GOING TO LEAN ON THE OPTIMISTIC SIDE OF THE FORECAST GUIDANCE...BUT ONLY IN NORTHERN SECTIONS. RAINFALL AND PLENTIFUL MOISTURE AT/NEAR MGM/TOI SHOULD ALL MAKE LIFR CIGS AND MVFR VIS MORE LIKELY SCENARIO DURING PREDAWN HOURS. MOISTURE SURGE DEPICTED IN ALL THE MODELS CONTINUES AT A SLIGHTLY SLOWER PACE THAN EARLIER MODEL RUNS...BUT EXPECT TO REACH TN VALLEY BY 12Z...NAM SEEMS MORE REALISTIC IN SURGING THERE BY 09Z. AGAIN...MODELS STRUGGLING WITH ONGOING CONVECTION...BUT CURRENT TRENDS DISSIPATE SHOWERS BY 09Z AND WILL GO WITH IT. MODEL OUTPUT DOES NOT SUPPORT REDUCED CIGS/VIS AGAIN FOR NORTHERN LOCATIONS...AND WILL KEEP MY HEDGE FOR LIGHT FOG AND SCT LOW CLOUDS ABOVE MVFR RESTRICTIONS. SHORT WAVE PASSING ACROSS NORTH ALABAMA SHOULD PROVIDE SUFFICIENT SUPPORT FOR SHOWERS AND PERHAPS THUNDERSTORMS ACROSS THE NORTH. ELSEWHERE...FARTHER SOUTH...DAYTIME HEATING ALONE SHOULD BE SUFFICIENT TO POP SHOWERS AND THUNDERSTORMS JUST ABOUT ANYWHERE. CONFIDENCE/TIMING FOR TSTMS IS NOT SUFFICIENT ENOUGH TO SPECIFY IN TAFS AT THIS TIME. JD/02 && .PREV DISCUSSION... /ISSUED 658 PM CDT TUE JUN 4 2013/ UPDATE... 00Z AVIATION DISCUSSION AND FORECAST UPDATE. DISCUSSION... MADE SOME TWEAKS TO THE WEATHER AND THE RAIN CHANCES TONIGHT AS WE WATCH THE SURGE OF MOISTURE BEGIN TO LIFT NORTHWARD FROM THE FLORIDA COAST...AS THE WARM FRONT BEGINS TO LIFT. SOME QUESTIONS AS TO WHERE THE BEST LIFT WILL BE AND HOW FAR NORTH WILL THE RAIN CHANCES MAKE. AFTER CONSULTING THE LATEST RAPID REFRESH MODEL...HAD OPTED TO BACK OFF ON POPS ACROSS THE NORTH OF THE AREA. IT APPEARS NOW THAT THE APPROACHING TROUGH IS RUNNING A TOUCH LATE AND THE WARM FRONT HAS NOT REALLY STARTED MOVING AS OF YET...SO LOOKS LIKE THE NORTHERN THIRD OF THE AREA WILL LIKELY STAY DRY FOR THE NIGHT...WITH RAIN CHANCES INCREASING THERE AFTER 12Z AND INTO THE WEDNESDAY DAY TIME FRAME. AS FOR TONIGHT WILL GO WITH LIKELY POPS FOR THE SOUTHEAST WHERE SCATTERED THUNDERSTORMS ARE ONGOING. THERE ARE NUMEROUS OUTFLOW BOUNDARIES THAT ARE GOING TO INTERACT WITH EACH OTHER SO CHANCES ARE HIGH THAT AREAS ALONG AND SOUTH OF THE US 80/I-85 CORRIDOR WILL SEE A MEASURABLE RAIN THROUGH 10 PM. AFTER 10 PM ACTIVITY WILL BEGIN TO DIMINISH IN COVERAGE AS WE LOSE THAT DAYTIME HEATING. HOWEVER...THAT IS NOT THE END OF THE STORY...IT CONTINUES. ON TYPICAL SUMMER EVENING WE CAN END THE RAIN CHANCES BETWEEN 10 PM AND MIDNIGHT...BUT WITH A WARM FRONT LIFTING THERE WILL BE SUFFICIENT LIFT TO GENERATE A FEW SHOWERS AND STORMS THROUGH MOST OF THE NIGHT...ALTHOUGH ACTIVITY WILL BE SCATTERED AT BEST AFTER 10 PM. HAVE TRIED TO TIME OUT THE BEST CHANCES OF WHEN THE RAIN WILL MAKE IT TO AN AREA IN THE WEATHER GROUPS...AS WELL AS ENDING THE BEST CHANCES AS THE FRONT LIFTS NORTHWARD. BY DAYBREAK THE FRONT WILL BE BETWEEN BHM AND HUN. UPDATES ARE OUT. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/16/02
Hazardous weather outlook, Jun 4, 10:21 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1021 PM CDT TUE JUN 4 2013 ALZ011>015-017>050-060330- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1021 PM CDT TUE JUN 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. JD/02
In the hours before
Special weather statement, Jun 4, 9:30 PM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT TUE JUN 4 2013
ALZ045-050315-
MACON AL-
930 PM CDT TUE JUN 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON COUNTY UNTIL
1015 PM CDT...
AT 930 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HARDAWAY...OR 12 MILES SOUTH OF MILSTEAD...MOVING
NORTHWEST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILSTEAD...
SHORTER...
VICTORYLAND...
TYSONVILLE...
CROSS KEYS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3225 8588 3229 8588 3230 8590 3228 8590
3229 8594 3235 8600 3242 8602 3243 8600
3245 8598 3244 8596 3245 8589 3247 8587
3225 8577 3223 8586
TIME...MOT...LOC 0230Z 138DEG 18KT 3229 8585Special weather statement, Jun 5, 12:54 AM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 AM CDT WED JUN 5 2013
ALZ037-045-047-050630-
LEE AL-MACON AL-TALLAPOOSA AL-
1254 AM CDT WED JUN 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...
NORTHERN MACON AND NORTHWESTERN LEE COUNTIES UNTIL 130 AM CDT...
AT 1254 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NOTASULGA...MOVING NORTH AT 15 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STILL WATERS RESORT...
LOACHAPOKA...
ROXANA...
BLUE CREEK MARINA...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3247 8564 3249 8583 3275 8583 3274 8560
3273 8559 3273 8557 3273 8548 3273 8547
TIME...MOT...LOC 0554Z 196DEG 12KT 3262 8566The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:38 PM CDT | Special Weather Statement | BMX | Montgomery | 37 min |
| Jun 4, 9:09 PM CDT | Special Weather Statement | BMX | Lowndes | 36 min |
| Jun 4, 9:30 PM CDT | Special Weather Statement | BMX | Macon | 45 min |
| Jun 4, 11:43 PM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Russell | 3 hr |
| Jun 5, 12:26 AM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 3 hr |
| Jun 5, 12:54 AM CDT | Special Weather Statement | BMX | Macon | 36 min |
| Jun 5, 1:13 AM CDT | Areal Flood Advisory | BMX | Macon | 2 hr |
| Jun 5, 1:28 AM CDT | Flash Flood Warning | BMX | Macon | 3 hr |
| Jun 5, 1:56 AM CDT | Areal Flood Advisory | BMX | Bullock | 2 hr |
| Jun 5, 2:46 AM CDT | Flash Flood Warning | BMX | Bullock | 3 hr |
| Jun 5, 11:12 AM CDT | Special Weather Statement | BMX | Etowah | 48 min |
| Jun 5, 12:10 PM CDT | Special Weather Statement | BMX | Marshall | 50 min |
| Jun 5, 12:34 PM CDT | Special Weather Statement | BMX | St. Clair | 41 min |
| Jun 5, 12:44 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Jun 5, 1:05 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| Jun 5, 1:14 PM CDT | Special Weather Statement | BMX | St. Clair | 46 min |
| Jun 5, 1:44 PM CDT | Special Weather Statement | BMX | Cleburne | 46 min |
| Jun 5, 1:45 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair | 3 hr |
| Jun 5, 1:57 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jun 5, 2:18 PM CDT | Special Weather Statement | BMX | Marion | 42 min |
| Jun 5, 2:31 PM CDT | Special Weather Statement | BMX | Cherokee | 44 min |
| Jun 5, 2:44 PM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair | 3 hr |
| Jun 5, 3:00 PM CDT | Special Weather Statement | BMX | Marion | 45 min |
| Jun 5, 3:02 PM CDT | Special Weather Statement | BMX | Fayette | 43 min |
| Jun 5, 3:18 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Jun 5, 3:21 PM CDT | Areal Flood Advisory | BMX | Cleburne | 3 hr |
| Jun 5, 3:28 PM CDT | Special Weather Statement | BMX | Lamar | 47 min |
| Jun 5, 3:36 PM CDT | Special Weather Statement | BMX | Walker | 39 min |
| Jun 5, 3:45 PM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Jun 5, 4:02 PM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| Jun 5, 4:07 PM CDT | Special Weather Statement | BMX | Cleburne | 38 min |
| Jun 5, 4:22 PM CDT | Special Weather Statement | BMX | Fayette, Walker, Winston | 53 min |
| Jun 5, 4:25 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jun 5, 4:34 PM CDT | Special Weather Statement | BMX | Pickens | 41 min |
| Jun 5, 4:44 PM CDT | Areal Flood Advisory | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
| Jun 5, 4:45 PM CDT | Special Weather Statement | BMX | Cleburne | 45 min |
| Jun 5, 4:58 PM CDT | Areal Flood Advisory | BMX | Clay, Cleburne, Randolph | 2 hr |
| Jun 5, 5:02 PM CDT | Special Weather Statement | BMX | Clay | 43 min |
| Jun 5, 5:07 PM CDT | Special Weather Statement | BMX | Jefferson | 53 min |
| Jun 5, 5:11 PM CDT | Special Weather Statement | BMX | Bibb | 49 min |
| Jun 5, 5:18 PM CDT | Special Weather Statement | BMX | Greene | 42 min |
| Jun 5, 5:36 PM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jun 5, 5:40 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 65 min |
| Jun 5, 5:47 PM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
| Jun 5, 5:55 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 50 min |
| Jun 5, 6:02 PM CDT | Areal Flood Advisory | BMX | Clay, Randolph, Tallapoosa | 118 min |
| Jun 5, 6:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Jun 5, 6:50 PM CDT | Areal Flood Advisory | BMX | Chambers, Randolph, Tallapoosa | 115 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.